On the Efficient Solution of Nonlinear Finite Element Systems

  • H. D. Mittelmann
Conference paper


We consider variational problems resp. variational inequalities which correspond to quasilinear elliptic boundary value problems without resp. with linear constraints. Finite element discretization leads to nonlinear algebraic systems resp. linearly constrained nonlinear programming problems. Efficient algorithms are given for the solution of these problems. Convergence is shown and some numerical results are presented. Applications are for the unrestricted case all problems which are given by a minimization problem and for problems with constraints e. g. elastic-plastic torsion or elastic contact problems.


Assure Rosen Nite Mafu 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Concus, P., Golub, G. H. and D. P. O’Leary, Numerical solution of nonlinear elliptic partial differential equations by a generalized conjugate gradient method, Computing 19 (1970), 321–339MathSciNetCrossRefGoogle Scholar
  2. 2.
    Cottle, R. W., Giannessi, F. and J.-L. Lions (eds.), Variational Inequalities and Complementarity Problems, John Wiley, Chichester 1980Google Scholar
  3. 3.
    Glowinski, R. and A. Marrocco, Sur l’approximation par elements finis d’ordre un, et la reolution par penalisation-dualite, d’une classe de problemes de Dirichlet nonlineaires, Rev. Francaise Automat. Informat. Recherche Operationnelle ser. Rouge Anal. Num. R-2 (1975), 41–76MathSciNetGoogle Scholar
  4. 4.
    Glowinski, R., J. L. Lions and R. Tremolieres, Analyse Numerique Des Inéquations Variationelles, Dunod, Paris 1976Google Scholar
  5. 5.
    Hackbusch, W., private communicationGoogle Scholar
  6. 6.
    Hackbusch, W., On the convergence of multi-grid iterations, Report 79–4, Universität zu Köln, to appear in Beiträge Num. Math. 9Google Scholar
  7. 7.
    Kikuchi, N. and J. T. Oden, Contact Problems in Elasticity, TICOM Report 79–8, The University of Texas at Austin (1979)Google Scholar
  8. 8.
    O’Leary, D. P., Conjugate gradient algorithms in the solution of optimization problems for nonlinear elliptic partial differential equations, Computing 22 (1979), 59–77MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Mittelmann, H. D., On the approximate solution of nonlinear variational inequalities, Num. Math. 29 (1978), 451–462MathSciNetMATHGoogle Scholar
  10. 10.
    Mittelmann, H. D., On the efficient solution of nonlinear finite element equations I, to appear in Num. Math.Google Scholar
  11. 11.
    Mittelmann, H. D., On the efficient solution of nonlinear finite element equations II, submitted to Num.Math.Google Scholar
  12. 12.
    Oden, J. T. and T. Sato, Finite strains and displacements of elastic membranes by the finite element method, Int. J. Solids Structures 3 (1967), 471–488CrossRefGoogle Scholar
  13. 13.
    Rockafellar, R. T., Lagrange multipliers and variational inequalities, in [2]Google Scholar
  14. 14.
    Scarpini, F., A numerical approach to the solution of some variational inequalities, in [2]Google Scholar
  15. 15.
    Shanno, D. F., On variable-metric methods for sparse Hessians, Math. Comp. 34 (1980), 499–514MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Shaw, F. S. and N. Perrone, A numerical solution for the nonlinear deflection of membranes, J. Appl. Mech. 21 (1954), 117–128MathSciNetMATHGoogle Scholar
  17. 17.
    Toint, Ph., On the superlinear convergence of an algorithm for solving a sparse minimization problem. SIAM J. Num. Anal. 16 (1979), 1036–1045MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1981

Authors and Affiliations

  • H. D. Mittelmann
    • 1
  1. 1.Universität DortmundGermany

Personalised recommendations